What is periorificial dermatitis?
Periorificial dermatitis (also called perioral or periorbital dermatitis) is a common rash on the face, characterized by groups of pink or red, sometimes flaky, itchy or tender small bumps. It is called “periorificial” because the rash (“dermatitis” or irritation) is usually seen around orifices, such as the mouth, eyes, and nose, but is also very common on the facial lines from the nose to the sides and borders of the lips, and on the chin.
Perioral (“near the mouth”) dermatitis
Periorbital (“near the eyes”) dermatitis
Periorificial dermatitis occurs in females more than males, and can affect any age, including young children, but is seen most commonly in young to middle age. When the lesions are red bumps rather than scaly or itchy redness, the condition can look a little like acne. Most dermatologists are of the opinion that perioroficial dermatitis is a subset of rosacea.
What is the cause of periorificial dermatitis?
The exact cause of periorificial is not understood, and often cannot be identified. However, in many cases, this rash is brought on by the use of topical (creams/ointments, etc) steroids, as well as occasionally oral steroids. Any strength of steroid can provoke this rash. Once the periorificial dermatitis appears, the use of the steroid cream may appear to help, but the condition flares and worsens often, when the steroid cream is stopped, spreading to even more locations. In addition to topical steroids, certain makeup products, facial creams, dental products with fluoride, and moisturizers may also bring about periorificial dermatitis. Hormonal fluctuations, stress, and sunlight may aggravate the situation. Periorificial dermatitis can last for months or even years if not treated.
What is the treatment for perioral dermatitis?
Dermatologists can usually readily diagnose and treat periorificial dermatitis. The first thing to do is stop provoking the rash, and discontinue any products thought to be the cause. If you are using a topical steroid, this is best stopped gradually (ie, tapered off, but using it less frequently over time) rather than stopping abruptly. This sudden stopping of use of steroid (particularly if using more than once a day), can lead to a dramatic rebound flare of the periorificial dermatitis and considerable discomfort.
Be aware: although periorificial dermatitis is readily treatable, it can often take weeks to even months to make it disappear completely. Your dermatologist can prescribe you a variety of topical products, or sometimes oral medication to treat this common and vexing condition.
While you are undergoing treatment, it is advisable you use non-fluorinated mouth products, use a gentle non-soap cleanser (or even just warm water), you do not scrub your face and you use chemical free sunblocks (zinc or titanium dioxide based).